Tennessee, 2003

Damaging Wind in Tennessee, June 11, 2003

June 11, 2003 · NWS MRX · 1 event in 1 county or zone

Several trees were reported down in Jasper including a tree with a four foot diameter trunk which fell across a city street.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Several trees were reported down in Jasper including a tree with a four foot diameter trunk which fell across a city street.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 11, 8:40 AM CST, 4 hours 5 minutes earlier.

Area forecast discussion, Jun 11, 8:40 AM CST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1040 AM EDT WED JUN 11 2003

THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24
HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.
*********************************************************************
MID MORNING FORECAST DISCUSSION UPDATE
1040 AM EDT WED JUN 11 2003

CURRENT FORECAST LOOKS WELL ON TRACK. INSTABILITY INCREASING AND
ADVECTING IN FROM WEST. LATEST LIS DOWN TO -7 ON SOUTHERN PLATEAU
AND DEWPOINT DEPRESSIONS STILL AROUND 3 IN THE SOUTHERN AREAS.
ALSO...THETA E RIDGE PROTRUDING INTO SOUTHEAST TN FROM SRN MID TN
NOW. ALSO THETA E VALUES INCREASING DRAMATICALLY SRN PLATEAU...10
DEG C IN LAST HOUR. OUCH. WEAK SFC RIDGE OVER AREA HAS ANTICYCLONIC
WINDS BUT THIS IS ONLY ADVECTING DEWPOINTS INTO AREA....CURRENTLY
MID 70S IN NORTH AL AND SRN MID TEN...DECREASING TO LOW TO MID 60S
OVER NE TN/SW VA.

WILL NOT UPDATE ZONES THIS MORNING. AFTERNOON ZONE PACKAGE MAY HAVE
WORDING OF SOME THUNDERSTORMS MAY BE SEVERE. PRIMARY PROBLEM WILL
BE STRAIGHT LINE DAMAGING WINDS. MODEL SOUNDING FORECASTS A LITTLE
WEAK ON THE INSTABILITY THIS AFTERNOON, AS WE ARE ALREADY MORE
UNSTABLE THAN THE MESO ETA IS FORECASTING.

NO MORNING UPDATE...BUT STAY TUNED TO THIS STATION.

BB

*********************************************************************
EARLY MORNING FORECAST DISCUSSION
400 AM EDT WED JUN 11 2003

LITTLE CHANGE TO FORECAST TREND. UPR TROUGH MOVES NE TONIGHT
CLIPPING NW MRX CWA. NW EDGE OF SFC HIGH PRESSURE RIDGING FM ATLC
ACROSS FL FLATTENS E TN RVR VLY AS SFC LOW MOVES THROUGH OH
RVR VLY. ENTIRE SE U.S. ABOVE NORMAL PWS.

EXPECTING WARM NIGHTS THROUGH FCST PERIOD. LOW LVL THICKNESS
VALUES RISE WHILE MOS GUIDANCE APPEARS TOO CONSERVATIVE WITH
HEAVY WEIGHTING TOWARD CLOUD COVER AND CONVECTION. WILL GO ABOVE
GUIDANCE FOR MAXS EXPECTING SOME SUNSHINE.

MOS POPS AVG ARND 75% THROUGH SHORT TERM. DONT LIKE TO GO THIS
HIGH IN CONVECTIVE SITUATION. BEST GUESS ON TIMING WOULD BE EARLY
AND THEN LATE PCPN N AREAS. SOME DEVELOPMENT PLATEAU AND LATER
PCPN WITH POSSIBLE OUTFLOW FROM COMPLEXS TO THE NW. TONIGHT SHORT
WAVE WILL ENHANCE PCPN ESPECIALLY S AREAS AND CONTINUE CWA WIDE
INTO THU. ANOTHER SHORT WAVE FM SW EXPECTED ON FRI.

FCSTID =   17
CHA   87  68  83  69 /  30  60  50  50
TYS   87  68  83  69 /  30  40  50  50
TRI   84  65  81  66 /  40  50  50  40
OQT   86  67  83  68 /  30  40  50  50

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.
SON
*********************************************************************
EVENING FORECAST DISCUSSION (UPDATE)
930 PM EDT TUE JUN 10 2003

CURRENT AREA RADARS SHOW A MESOSCALE CONVECTIVE SYSTEM RAPIDLY
DECAYING OVER THE FORECAST AREA...AS IT ENCOUNTERS A MORE STABLE
AIRMASS. SURFACE ANALYSIS SHOWS A COLD FRONT OVER THE MID-
MISSISSIPPI VALLEY...WHICH HAS TRIGGERED A STRONG MCS OVER ILLINOIS
AND INDIANA. CURRENT THICKNESS PATTERNS INDICATE THAT THIS MCS
SHOULD BEGIN TO MOVE SOUTHEAST AS IT APPROACHES NORTHERN KY LATER
THIS EVENING. THIS WOULD BRING THE SYSTEM ACROSS SOUTHWEST VA AND
POSSIBLY NORTHEAST TN AFTER MIDNIGHT TONIGHT (IF IT HOLDS TOGETHER).
LATEST MSAS ANALYSIS REVEALS A STABLE AIRMASS ACROSS SOUTHWEST VA
AND NORTHEAST TN...SO THINK THIS SYSTEM SHOULD WEAKEN AS IT MOVES
EAST TONIGHT.

WITH ALL OF THIS IN MIND...WILL PLAN TO UPDATE THIS EVENING TO
REMOVE EVENING PRECIP WORDING...BUT WILL KEEP A CHANCE FOR SHOWERS
AND TSTORMS ACROSS SOUTHWEST VA AND NORTHEAST TN AFTER MIDNIGHT.
TEMPS LOOK GOOD AND WILL GENERALLY NOT CHANGE.

DMG

*********************************************************************
AFTERNOON FORECAST DISCUSSION
310 PM EDT TUE JUN 10 2003

SHORT TERM...MAIN CONCERN IS AREA OF CONVECTION MOVING EAST
SOUTHEAST ACROSS THE NORTHERN SECTIONS OF THE MID-STATE. MSAS SHOWS A
GOOD DEAL OF THETA-E ADVECTION TAKING PLACE ACROSS THIS REGION WHICH
WILL HELP TO DESTABILIZE THE AIRMASS AHEAD OF THE CONVECTION. MSAS
SHOWS LIFTED INDICES OF -2 TO -4 OVER THE SOUTHERN HALF OF THE
FORECAST AREA. WILL CONTINUE A CHANCE OF SHOWERS AND THUNDERSTORMS
FOR MAINLY THIS EVENING.  WILL WATCH THE COMPLEX UNTIL ZONE ISSUANCE.
MAY NEED TO INCREASE POPS FOR EARLY THIS EVENING TO LIKELY...
ESPECIALLY FOR THE WESTERN COUNTIES.

FOR TONIGHT...A MUGGY NIGHT IS IN STORE AS DEWPOINTS CONTINUE TO
CREEP UP. CAN NOT RULE OUT AN ISOLATED TO WIDELY SCATTERED SHOWER
OR THUNDERSTORM AS AIRMASS WILL BE INCREASINGLY UNSTABLE. HAVE
TRENDED TOWARD THE MAV GUIDANCE FOR LOWS.

FOR WEDNESDAY...A FAIRLY STRONG WAVE WILL MOVE INTO THE WESTERN
SECTIONS OF THE TENNESSEE VALLEY DURING THE DAY.  THE AVN SEEMS TO
OVER-STRENGTHEN THE SURFACE LOW AND SHORT-WAVE DUE TO CONVECTIVE
FEEDBACK. MAIN ENERGY FROM WAVE SEEMS TO MOVE WEST AND NORTH OF
THE FORECAST AREA WITH MAINLY RIDGING OVER THE REGION. ONLY FOCUSING
MECHANISM FOR CONVECTION SEEMS TO BE LOCAL TERRAIN AND POSSIBLY
LEFT OVER OUTFLOW BOUNDARY.  WILL CALL FOR CHANCE POPS AREA-WIDE.

AIRMASS WILL BE MODERATELY UNSTABLE WITH LIFTED INDICES OF -4 TO -7
AND CAPES AROUND 2500 J/KG...SO PLENTY OF POTENTIAL ENERGY AVAILABLE.
ISOLATED SEVERE STORMS POSSIBLE WITH MAIN CONCERN BEING DAMAGING
DOWNBURSTS WINDS AND HAIL.

LATER PERIODS...RIDGE OVER THE SOUTHEAST IS PROJECTED TO PERSIST
AND KEEP TROUGH OVER THE MISSISSIPPI VALLEY AT BAY. DYNAMICS WILL
BE FORCED WELL NORTH OF THE FORECAST AREA...WHICH WILL BECOME LOCATED
IN THE NORTHWESTERN PERIPHERY OF THE UPPER RIDGE. MODEL TIME HEIGHTS
DEPICT DEEPER MOISTURE PROFILE BY THE FOURTH PERIOD. TENDED TO FAVOR
LOWER GUIDANCE POPS VALUES IN THE THIRD AND FOURTH PERIODS BASED ON
THE ABSENCE OF ANY SIGNIFICANT LIFT AND THE SHORT RANGE ENSEMBLE
PROJECTIONS. CONVECTION/PRECIPITATION SHOULD BE MAINLY DIURNAL IN
NATURE. FOR TEMPS...GUIDANCE NUMBERS ARE GENERALLY CLOSE AND APPEAR
REASONABLE. USED A BLEND OF GUIDANCE NUMBERS FOR THE MOST PART.

EXTENDED...MEDIUM RANGE MODELS AND ENSEMBLES REMAIN IN REASONABLY
GOOD AGREEMENT THROUGH MOST OF THE EXTENDED PERIOD. WEAK TROUGH
LINGERS JUST WEST OF THE FORECAST AREA THROUGH THE EARLY PART OF
THE PERIOD. THIS IN ASSOCIATION WITH A SURFACE BOUNDARY ALONG THE
OHIO VALLEY WILL KEEP A CHANCE OF CONVECTION IN THE AREA THROUGH THE
WEEKEND AND INTO EARLY NEXT WEEK. UPPER RIDGE EVENTUALLY BECOMES
ESTABLISHED OVER MOST OF THE EASTERN CONUS SUGGESTING A DRIER
SCENARIO BY NEXT TUESDAY. TEMPS WILL REMAIN NEAR CLIMATOLOGY
THROUGH THE PERIOD.

PRELIMINARY NUMBERS FOLLOW:
CHA   69  88  69  83 /  40  30  40  50
TYS   67  87  68  83 /  40  30  30  50
TRI   61  84  65  82 /  30  30  30  50
OQT   67  87  68  83 /  40  30  30  50

DH/LCM

*********************************************************************
LATE MORNING FORECAST DISCUSSION (UPDATE)
1002 AM EDT TUE JUN 10 2003

SEVERAL FEATURES OF INTEREST THIS MORNING. ONE BEING CONVECTIVE
COMPLEX MOVING EAST SOUTHEAST ACROSS SOUTHWEST MO/SOUTHERN IL
AND SOUTHERN IN.  THIS ACTIVITY IS SHOWING SIGNS OF WEAKENING
EXCEPT ACROSS THE AR/MO/KY/TN VICINITY. MAIN EFFECT FROM THIS
AREA OF STORMS WILL BE INCREASING HIGH DEBRIS CLOUDS.

ALSO OF INTEREST IS WEAK WARM FRONT OR DEWPOINT BOUNDARY LIFTING
NORTHEAST ACROSS MS/AL. MESO-ETA AND RUC SHOW THIS BOUNDARY LIFTING
NORTHEAST INTO THE PLATEAU AND SOUTHERN TENNESSEE VALLEY FOR
THIS AFTERNOON AND EVENING. ENOUGH ISENTROPIC LIFT AHEAD OF FRONT
AND INCREASING INSTABILITY/DEWPOINTS TO WARRANT A SLIGHT CHANCE
OF SHOWERS AND THUNDERSTORMS FOR THESE AREAS LATE TODAY.

HIGH TEMPERATURES LOOK GOOD. WILL HAVE MORNING UPDATE OUT SOON.
HAVE A GREAT AFTERNOON.

DH
Hazardous weather outlook, Jun 11, 3:55 AM CST, 8 hours 50 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-121100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
555 AM EDT WED JUN 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...EAST TENNESSEE AND SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY)...

LOW PRESSURE ACROSS THE MID MISSISSIPPI VALLEY WILL MOVE EAST ALONG
A STATIONARY FRONT ACROSS THE OHIO VALLEY TODAY AND TONIGHT.  MINOR
UPPER LEVEL DISTURBANCES MOVING ACROSS THE SOUTH CENTRAL STATES INTO
THE TENNESSEE VALLEY AND INCREASING SOUTHERLY FLOW ACROSS THE
SOUTHEAST STATES WILL CAUSE SCATTERED THUNDERSTORMS TO DEVELOP
DURING THE AFTERNOON AND EVENING.  A FEW OF THE THUNDERSTORMS COULD
BE SEVERE WITH HIGH WINDS THE MAIN THREAT DURING THE LATE AFTERNOON
AND EVENING.  STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE A THREAT
AGAIN LATE TONIGHT AS A MORE SIGNIFICANT UPPER LEVEL SYSTEM MOVES
THROUGH THE OHIO AND TENNESSEE VALLEYS.

HAZARDOUS WEATHER IS POSSIBLE LATE THIS AFTERNOON AND EVENING AND
AGAIN LATE TONIGHT.

.DAYS TWO THROUGH SEVEN... (THURSDAY THROUGH TUESDAY)

A STATIONARY FRONT WILL REMAIN ACROSS THE OHIO VALLEY THROUGH EARLY
NEXT WEEK.  WARM MOIST AIR OVER THE TENNESSEE VALLEY AND NUMEROUS
UPPER LEVEL IMPULSES MOVING FROM SOUTHWEST TO NORTHEAST ACROSS THE
REGION WILL BE THE TRIGGER FOR SCATTERED AFTERNOON AND EARLY EVENING
THUNDERSTORMS.  A FEW THUNDERSTORMS MAY BECOME SEVERE PRODUCING
MAINLY DAMAGING WINDS.

HAZARDOUS WEATHER IS POSSIBLE AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING
AND POSSIBLY LATER TONIGHT. SPOTTERS MAY BE REQUIRED LATE AFTERNOON
AND EARLY EVENINGS THROUGH EARLY NEXT WEEK.

STAY TUNED OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX.

TD

In the hours before

Local storm report, Jun 11, 10:55 AM CST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1255 PM EDT WED JUN 11 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0725 PM    KIMBALL                   TN   WIND DAMAGE
06/10/03   MARION                         TWO TREES DOWN IN
                                          KIMBALL. REPORTED BY
                                          SHERIFFS DISPATCH.

0730 PM    3E JASPER                 TN   WIND DAMAGE
06/10/03   MARION                         SEVERAL TREES DOWN ON AND
                                          ALONG HIGHWAY 41
                                          EAST...ABOUT 2 TO 4 MILES
                                          EAST AND SOUTHEAST OF
                                          JASPER. REPORTED BY
                                          SHERIFFS DISPATCH.
Local storm report, Jun 11, 10:59 AM CST, 1 hour 46 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1259 PM EDT WED JUN 11 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0725 PM    KIMBALL                   TN   WIND DAMAGE
06/10/03   MARION                         TWO TREES DOWN IN
                                          KIMBALL. REPORTED BY
                                          SHERIFFS DISPATCH.

0730 PM    JASPER                    TN   WIND DAMAGE
06/10/03   MARION                         A TREE AND POWER LINES
                                          DOWN NEAR JASPER.
                                          REPORTED BY SEQUATCHIE
                                          VALLEY ELECTRIC.

0730 PM    3E JASPER                 TN   WIND DAMAGE
06/10/03   MARION                         SEVERAL TREES DOWN ON AND
                                          ALONG HIGHWAY 41
                                          EAST...ABOUT 2 TO 4 MILES
                                          EAST AND SOUTHEAST OF
                                          JASPER. REPORTED BY
                                          SHERIFFS DISPATCH.

The radar

The Northeast Alabama radar (KHTX), 44 km away, was scanning. The volume nearest the first event began at 18:43 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marion

When
June 11, 12:45 PM CST
Where
Marion County, Jasper
Measured
55 kt (63 mph) estimated gust
Property damage
$18,000
Reported by
EMERGENCY MANAGER
Coordinates
35.083, -85.633

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2003Every state in 2003This day in weather historyWarnings in Tennessee, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5363235.